Nebraska, 2006

Ice Storm in Nebraska, December 20 to 21, 2006

December 20 to 21, 2006 · NWS OAX · 1 event in 1 county or zone

A prolonged period of intermittent drizzle and rain fell across eastern Nebraska from Tuesday night, 12/19/06, through Thursday 12/21/06. Most of the precipitation remained liquid, except across parts of northeast Nebraska where a period of freezing rain fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A prolonged period of intermittent drizzle and rain fell across eastern Nebraska from Tuesday night, 12/19/06, through Thursday 12/21/06. Most of the precipitation remained liquid, except across parts of northeast Nebraska where a period of freezing rain fell. The area especially affected was southern Antelope county near Elgin and Petersburg where ice accumulated over 1/4 inch on trees and power lines. This ice accumulation on the trees caused several of them to fall which downed power lines and caused damage to a few houses and vehicles. The downed power lines resulted in some power outages, especially south of Highway 275. Surface temperatures during much of the event hovered right around freezing. With ground temperatures still relatively warm due to recent mild weather, roads, although slick at times, were not as affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 19, 4:36 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Dec 19, 4:36 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
436 PM CST TUE DEC 19 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY.
FREEZING RAIN POTENTIAL TONIGHT...THE FREEZING RAIN/SNOW CHANCE
WEDNESDAY NIGHT...THEN SNOW THURSDAY/THURSDAY NIGHT...ARE THE MAIN
FORECAST CONCERNS.

POTENT UPPER LOW WAS SPINNING INTO THE SOUTHERN ROCKIES THIS AFTERNOON
WITH STRONG DIVERGENCE INFERRED OVER THE PLAINS. PLUME OF SUB-
TROPICAL MOISTURE WAS STREAMING INTO KANSAS...WHILE CONVECTION WAS
NOTED FROM THE TEXAS PANHANDLE INTO WESTERN KANSAS AS STRONG
SHORTWAVE EJECTED FROM THE MAIN UPPER LOW. 12Z UPPER AIR SHOWED
5-9C 850 DEW POINTS IN OKLAHOMA AND NORTH TEXAS STREAMING NORTH
INTO THE REGION. MID AND UPPER LEVEL MOISTURE DOES NOT LOOK TO BE
A PROBLEM FOR PRECIP TONIGHT...BUT LOW LEVEL DRY AIR WILL BE.
SURFACE DEW POINTS ACROSS THE CWA WERE IN THE LOW TEENS LATE THIS
AFTERNOON WITH LOW 20S DEW POINTS IN SOURCE REGION OF WESTERN
MISSOURI AND EASTERN KANSAS. MODELS BRING QPF INTO THE FORECAST
AREA AROUND MIDNIGHT WHILE INCREASING DEW POINTS WELL INTO THE
20S. DONT SEE MOISTENING HAPPENING THIS QUICKLY...AND WILL HAVE
TO SATURATE FROM TOP DOWN. THIS WILL HOLD OFF PRECIP...BUT WILL
ALSO COOL LOW LEVEL ATMOSPHERE TO OR BELOW FREEZING. THUS HAVE
ISSUED FREEZING RAIN ADVISORY...BUT HAVE LIMITED IT TO THE WESTERN
CWA WHERE COMBINATION OF EARLIER PRECIPITATION ONSET AND HIGHER
QPF WILL RESIDE.

EXPECT INCREASING LOW LEVEL MOISTURE TO PUSH TEMPS ABOVE FREEZING
WEDNESDAY MORNING...WITH RAIN CONTINUING THROUGH THE DAY AS PLUME
OF LAYER MOISTURE SHIFTS NORTHEAST. DRY SLOW AROUND APPROACHING
UPPER LOW WILL LIKELY DIMINISH OR END PRECIP IN THE SOUTH
WEDNESDAY NIGHT...BUT MOISTURE PLUME IN TROWAL SIGNATURE NORTH OF
UPPER LOW SHOULD PROVIDE CONTINUED PRECIP IN THE NORTHERN CWA. LOW
LEVEL COLD AIR WILL LIKELY BE WORKING INTO THE SYSTEM BY THEN AS
NORTH WINDS INCREASE...SO HAVE THE POTENTIAL FOR SIGNIFICANT
FREEZING RAIN IN THE NORTHWEST CWA. SUFFICIENT COLUMN COOLING
COULD ALSO SWITCH PRECIP TO SNOW IN THE FAR NORTHWEST AS PER GFS
AND NCEP GUIDANCE. HAVE CONTINUED WINTER STORM WATCH FOR THIS
POTENTIAL.

NEXT SIGNIFICANT SHOT OF PRECIP WILL COME THURSDAY NIGHT WITH
UPPER LOW EJECTING THROUGH THE CWA. MODELS ARE COMING MORE IN LINE
WITH TRACK AND TIMING...BUT STILL SIGNIFICANT DIFFERENCES AS FAR
AS SENSIBLE WEATHER GOES. HAVE UPPED PRECIP CHANCES WHERE MOST
LIKELY PRECIP WILL FALL...NORTHWEST OF THE OMAHA METRO...BUT NOT
CONFIDENT IN EXACT TRACK JUST YET. AND THERE IS STILL A QUESTION
OF PRECIP TYPE IF LOW TRACKS JUST A LITTLE FARTHER NORTH THAN
FORECAST.

DERGAN

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
FRIDAY NIGHT...THE BIG STORM SYSTEM THAT AFFECTED THE PLAINS WILL
HAVE SHIFTED TO THE GREAT LAKES...WITH ANOTHER WEAK WAVE PASSING
THROUGH THE NORTHERN PLAINS SATURDAY. THE EMCWF AND GFS TAKE THE
LONGWAVE TROF OVR THE SRN PLAINS SUNDAY AND KEEP A
FASTER...SHORTER WAVELENGTH FLOW OVR THE NORTHERN PLAINS. OVERALL
THE FORECAST IS STILL MOSTLY DRY AND CLOSER TO NORMAL FOR
TEMPERATURES. THE GFS IS TRYING TO SHOW SOME SUBSTANTIAL WARMING
FOR DAY 7 AHEAD OF THE NEXT WAVE AND THE ECMWF HAS NOT CAUGHT ON
TO THIS IDEA YET. FOR NOW HAVE LOWS IN THE TEENS AND HIGHS IN THE
30S. MAY HAVE TO WARM HIGHS INTO THE 40S IF WARMING FOR TUESDAY
COMES INTO BETTER AGREEMENT.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST
     WEDNESDAY FOR NEZ011-016-017-030-031-042-043-050-065-078-
     088.

     WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR NEZ011-012-016>018-030>032-042.

IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, Dec 19, 5:42 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
542 PM CST TUE DEC 19 2006

NEZ011-012-016>018-030>032-042-201200-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
542 PM CST TUE DEC 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A FREEZING RAIN ADVISORY IS POSTED FROM MIDNIGHT THROUGH 10 AM FOR
AREAS GENERALLY WEST OF A LINE FROM HARTINGTON TO DAVID CITY. RAIN IS
EXPECTED TO ROLL IN FROM THE WEST AND SOUTHWEST AS A STRONG STORM
SYSTEM ENTERS THE PLAINS TONIGHT. TEMPERATURES SHOULD FALL THROUGH
THE EVENING...AND BE BELOW FREEZING BY MIDNIGHT WHEN THE RAIN
ARRIVES. UP TO TWO-TENTHS OF AN INCH OF FREEZING RAIN IS POSSIBLE
BEFORE 10 AM. AT THAT TIME TEMPERATURES SHOULD CREEP ABOVE
FREEZING...BRINGING AND END TO THE FREEZING RAIN. HOWEVER RAIN WILL
CONTINUE THROUGH THE AFTERNOON.

LOW LEVEL TEMPERATURES WILL BE THE KEY TO THIS FREEZING RAIN EVENT.
EXTREMELY DRY SURFACE AIR WILL CAUSE THE INITIAL SURGE OF RAIN TO
EVAPORATE BEFORE HITTING THE GROUND. THIS WILL LIKELY COOL THE
ATMOSPHERE ENOUGH TO PUSH TEMPERATURES BELOW FREEZING. IF
TEMPERATURES DROP WELL BELOW FREEZING...A PROLONGED PERIOD OF
FREEZING RAIN IS POSSIBLE...AND AN UPGRADE TO AN ICE STORM WARNING
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

MORE FREEZING RAIN IS POSSIBLE WEDNESDAY NIGHT...WITH SNOW LIKELY
LATE WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES SHOULD ONCE AGAIN
DIP BELOW FREEZING BEFORE MIDNIGHT WEDNESDAY NIGHT AS OCCASIONAL
RAIN CONTINUES TO FALL. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE.
A CHANGE OVER TO SNOW SHOULD OCCUR LATE WEDNESDAY NIGHT FROM WEST
TO EAST...WITH SNOW ACCUMULATIONS UP TO 3 INCHES POSSIBLE. AGAIN THE
TIMING OF TEMPERATURES FALLING BELOW FREEZING AND THE CHANGEOVER
TO SNOW WILL BE KEY. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE
POSSIBILITY OF FREEZING RAIN AND SNOW WEDNESDAY NIGHT AND THURSDAY
MORNING.

SNOW IS POSSIBLE THROUGH THURSDAY NIGHT AS THE STRONG STORM SYSTEM
FINALLY MOVES TO THE EAST.

THIS STORM SYSTEM WILL PROVIDE THE POTENTIAL FOR A VARIETY OF WINTER
WEATHER ACROSS THE OUTLOOK AREA TONIGHT THROUGH THURSDAY
NIGHT. EXACT TIMING AND LOCATION OF FREEZING RAIN...SNOW AND RAIN
ARE EXTREMELY DIFFICULT TO PREDICT. A COUPLE OF DEGREES OR A FEW
MILES COULD MEAN THE DIFFERENCE BETWEEN A THIN LAYER OF ICE OR SNOW
ON THE ROAD...OR THE ROAD JUST BEING WET. CAUTION IS ADVISED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY...
BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE OR SNOW ACCUMULATIONS.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-201200-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
542 PM CST TUE DEC 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A FREEZING RAIN ADVISORY IS POSTED FOR PARTS OF SOUTHEAST NEBRASKA...
MAINLY WEST OF A DAVID CITY TO FAIRBURY LINE...FROM MIDNIGHT TO 10
AM. A TENTH TO TWO-TENTHS OF AN INCH OF ICE ACCUMULATION IS POSSIBLE
IN THESE AREA.  HOWEVER LIGHTER AMOUNTS OF FREEZING RAIN ARE
POSSIBLE AROUND THE MORNING DRIVE TIME ALONG AND WEST OF THE
MISSOURI RIVER. A STRONG STORM SYSTEM WILL PUSH ABUNDANT MOISTURE
NORTH OVERNIGHT...WITH RAIN BEGINNING AROUND FAIRBURY BY MIDNIGHT.
THE RAIN WILL SPREAD NORTHEAST OVERNIGHT...HOWEVER DRY SURFACE AIR
WILL CAUSE MUCH OF THE INITIAL RAINFALL TO EVAPORATE. THIS
EVAPORATION WILL ALSO CAUSE SURFACE TEMPERATURES TO DIP CLOSE TO OR
GO BELOW FREEZING...LEADING TO THE POTENTIAL FOR FREEZING RAIN.
WHILE THE RAIN SHOULD CONTINUE THROUGH THE DAY...TEMPERATURES ARE
EXPECTED TO RISE ABOVE FREEZING WEDNESDAY MID MORNING...BRINGING AN
END TO THE FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

MORE FREEZING RAIN OR LIGHT SNOW IS POSSIBLE WEDNESDAY NIGHT AFTER
MIDNIGHT...ESPECIALLY IN AREAS TO THE NORTHWEST OF LINCOLN AND
OMAHA.  SOME LIGHT ACCUMULATION OF ICE OR SNOW IS POSSIBLE. A
CHANGEOVER TO A RAIN AND SNOW MIX IS LIKELY DURING THE DAY
THURSDAY...BUT FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WILL MOST
LIKELY SEE JUST RAIN THROUGH THE DAY THURSDAY.

SNOW IS POSSIBLE THROUGH THURSDAY NIGHT AS THE STRONG STORM
SYSTEM FINALLY MOVES TO THE EAST.

THIS STORM SYSTEM WILL PROVIDE THE POTENTIAL FOR A VARIETY OF WINTER
WEATHER ACROSS THE OUTLOOK AREA TONIGHT THROUGH THURSDAY
NIGHT. EXACT TIMING AND LOCATION OF FREEZING RAIN...SNOW AND RAIN
ARE EXTREMELY DIFFICULT TO PREDICT. A COUPLE OF DEGREES OR A FEW
MILES COULD MEAN THE DIFFERENCE BETWEEN A THIN LAYER OF ICE OR SNOW
ON THE ROAD...OR THE ROAD JUST BEING WET. CAUTION IS ADVISED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY...
BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE OR SNOW ACCUMULATIONS.

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Antelope

When
December 20, 12:00 AM CST to December 21, 12:00 PM CST
Where
Antelope forecast zone
Reported by
Newspaper
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4580.